Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS La Crosse, WI

May 25, 2018Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2018, 4:12 PM CDT for Winona County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 4:12 PM CDT (21:12 UTC)
Expired
May 25, 2018, 4:30 PM CDT
In force
18 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Winona County, MN

The radar

The La Crosse radar (KARX), 40 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:02 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KARX 252112
SVRARX
MNC169-252145-
/O.NEW.KARX.SV.W.0011.180525T2112Z-180525T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
412 PM CDT FRI MAY 25 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  South central Winona County in southeastern Minnesota...

* Until 445 PM CDT

* At 412 PM CDT, a severe thunderstorm was located 7 miles north of
  Rushford, or 9 miles south of Winona, moving east at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* this severe thunderstorm will remain over mainly rural areas of
  south central Winona County, including the following locations:
  Wilson, Hart, Witoka, I 90 Exit 252 and I 90 Exit 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 9176 4399 9166 4399 9154 4385 9147
      4386 9177
TIME...MOT...LOC 2112Z 277DEG 8KT 4391 9170 

HAIL...1.00IN
WIND...<50MPH
 
$$

DAS
1 follow-up statement
683 
WWUS53 KARX 252130
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
430 PM CDT FRI MAY 25 2018

MNC169-252140-
/O.CAN.KARX.SV.W.0011.000000T0000Z-180525T2145Z/
Winona MN-
430 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WINONA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Minnesota.

LAT...LON 4396 9176 4399 9166 4399 9154 4385 9147
      4386 9177
TIME...MOT...LOC 2128Z 277DEG 8KT 4390 9164 

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:32 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 25, 1:32 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
132 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018

GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.

Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.

A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.

.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018

The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.

Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.

Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri May 25 2018

VFR conditions out there and should mostly remain the next 24 hours,
but we'll be watching a broken line of showers and thunderstorms
developing west of RST the next few hours. That line should then
gradually progress eastward into early evening, though remaining
questions about how widespread activity will become precludes any
specific timing mention for either LSE or RST (will have to watch
radar trends the next hour or two). Suffice it to say that a brief
period of MVFR or even IFR conditions is possible for either
location if a heavier storm crosses the terminal site, with some
gusty winds to 40 knots and small hail also possible in stronger
storms. In the wake of that activity, which should depart by 01Z for
LSE (earlier at RST), clearing skies are expected overnight, with
lots of sunshine into Saturday along with very warm temperatures and
light southerly winds.

&&

.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018

High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:

             Rochester           La Crosse

May 26       91 (1939)           94 (1967)

May 27       93 (1914)           96 (1874)

May 28       95 (2006)           95 (1874)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, May 25, 5:15 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Fri May 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area this afternoon and
evening. Some of storms could become severe with damaging winds,
small hail and locally heavy rains the main threats between 3 and
10 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices in the 90s are expected for the Memorial
Day weekend with Sunday the warmest day.

There will be small chance of thunderstorms Saturday afternoon
north of Interstate 94. Severe weather is not expected.

Periodic chances for thunderstorms will return Tuesday and
continue through Thursday. It is too early to determine if there
is a chance for any severe weather.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Baumgardt

In the hours before

Local storm report, May 25, 2:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             SAINT CHARLES           43.97N 92.06W
05/25/2018  E0.75 INCH       WINONA             MN   LAW ENFORCEMENT

&&

LAWRENCE
Special weather statement, May 25, 3:25 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
325 PM CDT FRI MAY 25 2018

MNZ088-252100-
Winona-
325 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT WINONA COUNTY...

At 323 PM CDT, a strong thunderstorm was located over Lewiston, or 11
miles southwest of Winona, moving east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winona, Goodview, Lewiston, Fountain City, Stockton, Altura, Dakota,
New Hartford, Wilson, Dresbach, Hart, Fremont, Utica, Minnesota
City, Wyattville, and Ridgeway.

Torrential rainfall is also occurring with this storm, and may cause
some ponding of water. Do not drive your vehicle through any flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4404 9199 4412 9171 4410 9171 4410 9168
      4407 9166 4405 9161 4403 9159 4402 9151
      4401 9149 4400 9144 4397 9141 4394 9136
      4392 9136 4385 9128 4385 9192
TIME...MOT...LOC 2023Z 255DEG 10KT 4397 9186

DAS
Local storm report, May 25, 3:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             ELEVA                   44.58N 91.47W
05/25/2018  E1.75 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&
Local storm report, May 25, 3:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
338 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             LEWISTON                43.98N 91.87W
05/25/2018  E1.00 INCH       WINONA             MN   LAW ENFORCEMENT

&&
Local storm report, May 25, 3:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             LEWISTON                43.98N 91.87W
05/25/2018  E0.75 INCH       WINONA             MN   PUBLIC

&&
Special weather statement, May 25, 4:11 PM CDT, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
411 PM CDT FRI MAY 25 2018

IAZ008-MNZ094-252145-
Mitchell-Mower-
411 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...

At 410 PM CDT, a strong thunderstorm was located near London, or near
Austin, moving southeast at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Austin, Lyle, Rose Creek, Mapleview, Toeterville, County Roads 56 And
5, Otranto, Otranto Park, I 90 Exits 175 to 180, and Varco.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4372 9305 4366 9276 4341 9292 4347 9303
      4350 9303 4350 9305
TIME...MOT...LOC 2110Z 293DEG 16KT 4362 9305

Lawrence

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:31 PM CDTSpecial Weather StatementARXWinona44 min
May 25, 2:40 PM CDTSevere Thunderstorm WarningARXOlmsted, Winona20 min
May 25, 3:25 PM CDTSpecial Weather StatementARXWinona35 min
May 25, 3:36 PM CDTSevere Thunderstorm WarningARXWinona39 min
May 25, 4:11 PM CDTSpecial Weather StatementARXMower34 min
May 25, 4:21 PM CDTSpecial Weather StatementARXHouston, Winona24 min
May 25, 4:43 PM CDTSpecial Weather StatementARXMower32 min
May 25, 4:59 PM CDTSpecial Weather StatementARXHouston31 min
May 25, 5:27 PM CDTSevere Thunderstorm WarningARXHouston48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.